Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On Brownian motion, Boltzmann's equation, and the Fokker-Planck equation

Authors: Julian Keilson and James E. Storer
Journal: Quart. Appl. Math. 10 (1952), 243-253
MSC: Primary 60.0X
DOI: https://doi.org/10.1090/qam/50216
MathSciNet review: 50216
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In order to describe Brownian motion rigorously, Boltzmann's integral equation must be used. The Fokker-Planck type of equation is only an approximation to the Boltzmann equation and its domain of validity is worth examining.

A treatment of the Brownian motion in velocity space of a particle with known initial velocity based on Boltzmann's integral equation is given. The integral equation, which employs a suitable scattering kernel, is solved and its solution compared with that of the corresponding Fokker-Planck equation. It is seen that when $ M/m$, the mass ratio of the particles involved, is sufficiently high and the dispersion of the velocity distribution sufficiently great, the Fokker-Planck equation is an excellent description. Even when the dispersion is small, the first and second moments of the Fokker-Planck solution are reliable. The higher moments, however, are then in considerable error--an error which becomes negligible as the dispersion increases.

References [Enhancements On Off] (What's this?)

  • [1] Ming Chen Wang and G. E. Uhlenbeck, On the theory of the Brownian motion. II, Rev. Modern Phys. 17 (1945), 323–342. MR 0013266, https://doi.org/10.1103/RevModPhys.17.323
  • [2] S. Chandrasekhar, Rev. Mod. Phys. 15, 1 (1943).
  • [3] Lawson and Uhlenbeck, Threshold signals, (MIT) Radiation Laboratory Series, 24, Chap. III, McGraw-Hill (1950).
  • [4] J. Keilson, The statistical nature of inverse Brownian Motion in velocity space, Technical Report No. 127, Cruft Laboratory, Harvard University, May 10, 1951.

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 60.0X

Retrieve articles in all journals with MSC: 60.0X

Additional Information

DOI: https://doi.org/10.1090/qam/50216
Article copyright: © Copyright 1952 American Mathematical Society

American Mathematical Society